Michigan, 2013

Damaging Winds in Michigan, July 19, 2013

July 19, 2013 · NWS GRR · 7 events in 6 counties and zones

There were several reports of downed trees and power lines resulting from scattered severe thunderstorms on July 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$440,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

There were several reports of downed trees and power lines resulting from scattered severe thunderstorms on July 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 19, 11:33 AM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 19, 11:33 AM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1233 PM EDT FRI JUL 19 2013

LATEST UPDATE...
UPDATE/MARINE

.SYNOPSIS...
ISSUED AT 330 AM EDT FRI JUL 19 2013

A COLD FRONT WILL PASS THROUGH LOWER MICHIGAN LATE TODAY AND BRING
POTENTIAL FOR STRONG TO SEVERE STORMS THIS AFTERNOON AND EVENING.
COOLER AND LESS HUMID AND DRY WEATHER WILL RETURN FOR THIS
WEEKEND. HIGH WAVES AND HAZARDOUS SWIM CONDITIONS ARE EXPECTED AT
LAKE MICHIGAN BEACHES TODAY.

&&

.UPDATE...
ISSUED AT 1233 PM EDT FRI JUL 19 2013

STILL AN UNCERTAIN SEVERE POTENTIAL THIS AFTERNOON WITH SPC
MESOSCALE ANALYSIS DATA SHOWING A LAKE SHADOW OVER A GOOD DEAL OF
THE GRR FORECAST AREA. ML CAPE VALUES RANGE FROM 1000 J/KG IN THE
NORTHWEST PORTION OF THE FORECAST AREA UP TOWARD LUDINGTON TO
AROUND 3000 J/KG DOWN TOWARD JACKSON. SO...STORMS ARE CURRENTLY
FIRING IN AN AREA OF ONLY MODEST INSTABILITY CHARACTERIZED BY
TEMPS IN THE UPPER 80S AND DEW POINTS IN THE UPPER 60S.

AS STORMS CONTINUE TO PROGRESS TO THE SOUTH THIS AFTERNOON IN
ADVANCE OF THE MID LEVEL SHORTWAVE FEEL THEY WILL HAVE A BETTER
CHANCE AT BECOMING SEVERE. THE LATEST THINKING IS WE WILL CONTINUE
TO SEE STORMS FIRE EARLY THIS AFTERNOON...POTENTIALLY CONGEALING
INTO LINE SEGMENTS AS WE HEAD TOWARD 2 TO 3 PM. THE SOUTHERN
PORTIONS OF THE ACTIVITY STANDS THE BEST CHANCE OF BECOMING SEVERE
CLOSER TO THE HIGHEST INSTABILITY. ENVISION SEVERE CHANCES IN THE
2 TO 6 PM TIME FRAME ON THE SOUTHERN EDGE OF THE ACTIVITY AND THEN
POTENTIALLY AGAIN AFTER 6 PM AS COLD FRONT BEGINS TO SAG IN. THE
CONVERGENCE ALONG THE FRONT SHOULD FOCUS THE STORMS INTO MORE OF A
LINEAR BAND.

OVERALL CONFIDENCE IN CONVECTIVE EVOLUTION THOUGH IS LOW. THE LAKE
MODIFIED AIR STREAMING IN ON 15-30 KNOT WINDS IS A
PLAYER...LEADING TO LOWER INSTABILITY. DYNAMICS ASSOCIATED WITH A
35-40 KNOT LLJ AND THE RIGHT ENTRANCE REGION OF AN UPPER JET MAY
OFFSET THE LOWER INSTABILITY THOUGH.

MAIN SEVERE WEATHER THREAT CONTINUES TO LOOK LIKE DAMAGING WINDS
WITH MODERATE UNIDIRECTIONAL FLOW IN PLACE. GIVEN THE HIGH FREEZING
LEVELS (GREATER THAN 15K FEET) HAIL IS LESSER OF A PLAYER AND WILL
DICTATE THAT ONLY THE DEEPEST UPDRAFTS/VERY HIGH CORES WILL
PRODUCE SEVERE WEATHER. PWAT VALUES AROUND 2.00 INCHES WILL MAKE
TORRENTIAL RAINS A POSSIBILITY AS WELL.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY AFTERNOON)
ISSUED AT 410 AM EDT FRI JUL 19 2013

OUR PRIMARY SHORT TERM FCST CHALLENGE IS TO DETERMINE POTENTIAL FOR
SVR WX THIS AFTN/EVE. AFTER COORDINATION WITH APX HAVE DECIDED TO
EXPAND THE HEAT ADVISORY HEADLINE TO INCLUDE ALL OF OUR COUNTIES
UNTIL 8 PM THIS EVENING.

THE COLD FRONT MOVING IN FROM THE NORTH WILL BRING A FOCUSING
MECHANISM FOR CONVECTIVE INITIATION TO OCCUR THIS AFTN/EVE. SOME
STRONG TO SEVERE STORMS ARE LIKELY GIVEN MODERATE TO STRONG
INSTABILITY AS ML CAPES REACH 2000-3000 J/KG AND WITH SFC
CONVERGENCE WITH THE FRONT. IN ADDITION BULK SHEAR VALUES RAMP UP TO
30-40 KTS LATE TODAY THROUGH THIS EVENING AND FRONTAL TIMING IS
FAVORABLE FOR STRONG TO SEVERE STORMS.

HOWEVER THERE ARE SEVERAL FACTORS GOING AGAINST SEVERE WX POTENTIAL
INCLUDING DISJOINTED SFC CONVERGENCE/UPPER DIVERGENCE MAXIMA.
1000-850 MB MOISTURE TRANSPORT VECTORS AND SEVERAL OTHER PARAMETERS
SUGGEST GREATEST POTENTIAL FOR SEVERE WX TODAY WILL BE EAST OF OUR
AREA OVER FAR EASTERN LWR MI AND ONTARIO CANADA.

SO WHILE A LARGE SEVERE WX EVENT IS UNLIKELY WE BELIEVE THERE WILL
BE SOME SEVERE STORMS IN OUR FCST AREA THIS AFTN AND EVE WITH
DAMAGING WIND GUSTS BEING THE PRIMARY SVR WX THREAT. CANNOT RULE OUT
A FEW HAIL REPORTS AND PERHAPS AN ISOLATED TORNADO EITHER.

DRY AND FAIR AND COOLER AND MUCH LESS HUMID WX WILL RETURN FOR
SATURDAY THROUGH SUNDAY AFTERNOON AS A HIGH PRESSURE RIDGE BUILDS IN
BEHIND THE COLD FRONT.

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)
ISSUED AT 330 AM EDT FRI JUL 19 2013

THE MAIN CHALLENGE IN THE LONG TERM DEALS WITH THE CHANCES FOR RAIN
SUNDAY NIGHT INTO MONDAY.  POPS WERE INCREASED FOR THIS PERIOD.
MODELS TRENDING TOWARD A BETTER CHC FOR RAIN DURING THIS PERIOD.  A
DIGGING MID LEVEL SHORTWAVE IS BETTER ORGANIZED ON THE HIGH RES EURO
AND NAM...WHILE THE GFS STILL KEEPS THIS FEATURE WEAK.  THE
COMBINATION OF LOW LEVEL MOIST AXIS MIGRATING THROUGH THE THICKNESS
TROUGH SUPPORTS A BETTER CHANCE FOR RAIN.  INSTABILITY EXISTS AT 925
AND 850 MB WITH CONFLUENT FLOW SO WILL MAINTAIN THE THUNDER RISK AS
WELL.

THE LOW LEVEL FRONT REMAIN NEAR OR JUST SOUTH OF MI MON NIGHT INTO
TUE NIGHT WITH CYC FLOW ALOFT.  INSTABILITY WILL ALSO BE PRESENT.
THIS SUPPORTS KEEPING RW/TRW IN THE FORECAST.  HOWEVER BETTER
AGREEMENT AMONGST THE MODELS IN PUSHING THE FRONT TOWARD THE OH
VALLEY OR FURTHER SOUTH WED INTO THU.  BASED ON THIS I DOWNPLAYED
POPS SOMEWHAT FOR WED INTO THU.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 729 AM EDT FRI JUL 19 2013

THE BROKEN LINE OF STORMS IN WISCONSIN IS LIKELY TO CROSS LOWER
MICHIGAN LATE THIS MORNING THROUGH THE AFTERNOON. TAFS FEATURED
EITHER VCTS OR TS TO ACCOUNT FOR THIS.

WINDS WILL INCREASE THIS MORNING AS THE FRONT APPROACHES. GUSTS OVER 25
MPH ARE EXPECTED WITH VALUES OVER 35 MPH PROBABLE. STORMS COULD
CONTAIN EVEN HIGHER WINDS.

THIS EVENING THE WINDS SHIFT TO THE WEST OR NORTHWEST BEHIND THE
FRONT. WILL NEED TO MONITOR THE LOW CLOUD AND FOG POTENTIAL. RIGHT
NOW KMKG HAS THE HIGHEST CHANCE TO GO MVFR OR LOWER.

&&

.MARINE...
ISSUED AT 1233 PM EDT FRI JUL 19 2013

BUOYS CURRENTLY REPORTING 4 TO 6 FOOT WAVES IN THE NEARSHORE ZONE
WITH WHITEWATER SEEN ON ALL THE MARINE WEBCAMS ALONG THE LAKE
MICHIGAN SHORE. A BEACH HAZARD STATEMENT HAS BEEN ISSUED DETAILING
THE HIGH SWIM HAZARD RISK THAT IS IN PLAY TODAY. THE WAVES WILL
CONTINUE THROUGH SUNSET MAKING FOR HAZARDOUS SWIMMING CONDITIONS
ALL DAY. WINDS ARE STRONG ALONG THE BEACHES IN THE 15 TO 30 MPH
RANGE WHICH MAY KEEP CROWDS DOWN JUST A BIT. DANGEROUS WAVES AND
CURRENTS WILL CONTINUE THROUGH SUNSET.

&&

.HYDROLOGY...
ISSUED AT 330 AM EDT FRI JUL 19 2013

BASIN AVG QPF AMOUNTS OF ONLY A QUARTER TO HALF AN INCH ARE
ANTICIPATED TODAY AND 00Z NAM/GFS 1000-850 MB MOISTURE TRANSPORT
VECTORS SUGGEST THAT THE THREAT FOR HEAVIEST RAIN WILL BE EAST OF
OUR AREA OVER ONTARIO CANADA. NEVERTHELESS LOCALLY STRONGEST STORMS
COULD BRING LOCALIZED RAINFALL TOTALS OF AN INCH OR TWO THIS
AFTN/EVE THAT MAY CAUSE A FEW URBAN/SMALL STREAM TYPE FLOOD ISSUES.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT UNTIL 11 PM EDT THIS EVENING FOR MIZ037-
     043-050-056-064-071.

     HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MIZ037>040-043>046-
     050>052-056>059-064>067-071>074.

LM...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LMZ844>849.

&&

UPDATE...DUKE
SYNOPSIS...LAURENS
SHORT TERM...LAURENS
LONG TERM...MJS
AVIATION...MJS
HYDROLOGY...LAURENS
MARINE...DUKE
Hazardous weather outlook, Jul 19, 11:51 AM EST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1251 PM EDT FRI JUL 19 2013

MIZ037>040-043>046-050>052-056>059-064>067-071>074-200900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1251 PM EDT FRI JUL 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDEX WILL ONCE AGAIN CLIMB TO AROUND 100 DEGREES DURING
THE AFTERNOON AND EARLY EVENING HOURS. THIS WILL RESULT IN AN
INCREASED RISK FOR HEAT EXHAUSTION OR HEAT STROKE.

A THREAT FOR SEVERE THUNDERSTORMS EXIST AREA WIDE THROUGH THIS
EVENING. THE MAIN TIME FRAME OF CONCERN WILL BE BETWEEN
3 PM AND 10 PM. DAMAGING WINDS AND TORRENTIAL RAINS WILL BE THE MAIN
THREATS. TO A LESSER EXTENT HAIL WILL BE POSSIBLE AND AN ISOLATED
TORNADO CANNOT BE RULED OUT. THE PRIMARY STORM MOTION WILL BE
QUICKLY OFF TO THE EAST AROUND 40 MPH.

TODAY WILL BE A WINDY DAY WITH GUSTS UP TO 40 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE EARLY NEXT WEEK. SEVERE
WEATHER IS NOT FORECASTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

LMZ844>849-200900-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1251 PM EDT FRI JUL 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY INTO THIS
EVENING. WIND GUSTS OVER 50 KNOTS...LARGE HAIL AND FREQUENT LIGHTNING
WILL BE THE MAIN RISKS.

A HIGH SWIM HAZARD RISK IS IN PLACE FOR OUR ENTIRE LAKESHORE THIS
AFTERNOON AND EVENING WITH LARGE WAVES AND DANGEROUS CURRENTS
EXPECTED.

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE EARLY NEXT WEEK. SEVERE
WEATHER IS NOT FORECASTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

MJS DUKE

In the hours before

Special weather statement, Jul 19, 11:15 AM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1215 PM EDT FRI JUL 19 2013

MIZ037>040-043>046-050>052-056>059-064>067-071>074-191800-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...CLARE...
HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...KALAMAZOO...
BATTLE CREEK...JACKSON
1215 PM EDT FRI JUL 19 2013

...SIGNIFICANT WEATHER ADVISORY...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS MUCH OF
SOUTHWEST LOWER MICHIGAN THROUGH 2 PM. THE STRONGER STORMS WILL BE
ACCOMPANIED SMALL HAIL...WIND GUSTS OVER 50 MPH...HEAVY RAIN AND
FREQUENT LIGHTNING.

THE CHANCES FOR SEVERE THUNDERSTORMS WILL INCREASE...ESPECIALLY
AFTER 2 PM THIS AFTERNOON. THE GREATEST THREATS WILL BE DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL.

IF SKIES DARKEN IN YOUR AREA CURTAIL ANY OUTDOOR ACTIVITIES AND
SEEK SHELTER UNTIL 30 MINUTES AFTER THE STORM HAS PASSED. IF
CAUGHT OUTSIDE STAY AWAY FROM HIGH OBJECTS SUCH AS TREES.

TJT

The radar

The Grand Rapids radar (KGRR), 106 km away, was scanning. The volume nearest the first event began at 17:46 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Isabella

When
July 19, 12:45 PM EST to 12:54 PM EST
Where
Isabella County, 3.3 mi ESE of Mt Pleasant Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
43.600, -84.670

Isabella county emergency management reported that many mid to large size tree branches were blown down with power outages. Several power poles were blown down as well.

Thunderstorm Wind, Ottawa

When
July 19, 2:55 PM EST
Where
Ottawa County, 2.14 mi ENE of Jamestown
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.840, -85.810

Law enforcement reported several trees were blown down across portions of Ottawa county.

Thunderstorm Wind, Kent

When
July 19, 3:05 PM EST to 3:20 PM EST
Where
Kent County, 0.51 mi W of North Byron
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.830, -85.760

Kent county law enforcement reported that several trees were blown down across portions of Kent county.

Thunderstorm Wind, Van Buren

When
July 19, 10:10 PM EST
Where
Van Buren County, 0.86 mi NE of Mattawan Arpk
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.210, -85.790

Law enforcement near Mattawan reported that several trees were blown down.

Thunderstorm Wind, Kalamazoo

When
July 19, 10:15 PM EST to 10:30 PM EST
Where
Kalamazoo County, 1.47 mi SSW of Kalamazoo
Measured
61 kt (70 mph) estimated gust
Property damage
$250,000
Reported by
Public
Coordinates
42.260, -85.580

The public reported that numerous power lines and trees were blown down in Milwood and fairly extensive wind damage was reported across portions of Kalamazoo county. A 59 mph wind gust was measured at Kalamazoo airport.

Thunderstorm Wind, Calhoun

When
July 19, 10:30 PM EST to 10:40 PM EST
Where
Calhoun County, 1.68 mi ESE of Morgan Corners
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
State Official
Coordinates
42.220, -85.170

Numerous trees and power lines were blown down in Leroy Township.

Thunderstorm Wind, Calhoun

When
July 19, 10:40 PM EST to 10:45 PM EST
Where
Calhoun County, 1.68 mi ESE of Morgan Corners
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
42.220, -85.170

Several trees and power lines were blown down across portions of Calhoun county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467903, 467904, 467905, 467906, 467899, 467901, 467907.